High Wind, North Central Oregon
- When
- February 12, 7:48 PM PST to 9:48 PM PST
- Where
- North Central Oregon forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
A fast moving cold front brought high winds to portions of north central Oregon. Peak wind gusts in miles per hour included North Pole Ridge RAWS (61), 5 miles west southwest of Shaniko (60), and Patjens RAWS (69).
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
A fast moving cold front brought high winds to portions of north central Oregon. Peak wind gusts in miles per hour included North Pole Ridge RAWS (61), 5 miles west southwest of Shaniko (60), and Patjens RAWS (69).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Feb 12, 5:55 PM PST, 1 hour 53 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
555 PM PST SAT FEB 12 2011
.UPDATE...SFC WIND GUSTS WERE RISING IN AND AROUND THE HANFORD AREA
AND EXPECT THE STRONGEST WINDS TO OCCUR THROUGH 06Z. THE GUSTS ARE
LIKELY TO APPROACH HIGH WIND WARNING CRITERIA IN THIS AREA. THANKS TO
OTX FOR COORDINATION.
&&
.PREV DISCUSSION... /ISSUED 340 PM PST SAT FEB 12 2011/
SHORT TERM...TONIGHT THROUGH TUESDAY...UPPER LEVEL RIDGE OF HIGH
PRESSURE OVER THE REGION WILL BE FLATTENED BY A FAST MOVING COLD
FRONT OVERNIGHT. THE MAIN IMPACT OF THE FRONT WILL BE TO BRING SOME
WINDY CONDITIONS TO THE AREA. ALREADY SEEING INCREASING WINDS THIS
AFTERNOON AHEAD OF THE FRONT BUT WHEN THE FRONT PASSES OVER THE
REGION IT WILL AID IN MIXING DOWN WINDS FROM ALOFT. THIS WILL LEAD
TO A 6 TO 9 HOUR PERIOD OF LOCALLY STRONG WINDS ACROSS THE FORECAST
AREA OVERNIGHT. WINDS WILL BEGIN TO DECREASE LATE TONIGHT THROUGH
EARLY SUNDAY MORNING. PRECIPITATION WITH THE FRONT WILL BE LIMITED.
RIDGE OF HIGH PRESSURE WILL BEGIN TO REBUILD OVER THE REGION ON
SUNDAY WITH A WEAK STRETCHED OUT WARM FRONT SET TO LIFT NORTH OVER
THE FORECAST AREA LATE SUNDAY. NOT EXPECTING MUCH IF ANY
PRECIPITATION FROM THIS EXCEPT FROM THE CASCADES WESTWARD. STARTING
MONDAY WE WILL BE UNDER A SOUTHWEST FLOW WITH INCREASING MOISTURE
LEADING TO INCREASING CHANCE OF PRECIPITATION CONTINUING INTO
TUESDAY. SNOW LEVELS WILL REMAIN HIGH AND NOT LOWER UNTIL LATE
TUESDAY SO LOOKING MAINLY AT A WARM RAIN EVENT AND BREEZY.
LONG TERM...TUESDAY EVENING THROUGH SATURDAY EVENING...COLD AIR
WILL RETURN FOR THE EXTENDED AS AN UPPER LEVEL TROUGH WILL BRING
SEVERAL ROUNDS OF PRECIPITATION AND COLDER TEMPERATURES TO THE
REGION. SOUTHWEST FLOW WILL KEEP CONDITIONS MILD WEDNESDAY MORNING
AND AFTERNOON...HOWEVER MOUNTAINS WILL ALREADY HAVE SNOW LEVELS LOW
ENOUGH FOR SNOW AND PRECIPITATION AHEAD OF THE COLD FRONT WILL MAKE
FOR A VERY WET WEDNESDAY. AS COLD AIR PUSHES ACROSS THE AREA
WEDNESDAY EVENING SNOW LEVELS WILL DROP FAST AND ALL AREAS WILL HAVE
A CHANCE FOR SNOW. DAYTIME HIGH TEMPERATURES THURSDAY ONWARD LOOK TO
BE IN THE LOWER 40S FOR THE FOOTHILLS AND BASIN ELEVATIONS...WITH
BELOW FREEZING TEMPERATURES IN THE MOUNTAINS. OVERNIGHT LOWS LOOK TO
BE IN THE UPPER 20S TO LOWER 30S FOR THE LOWER ELEVATIONS.
CURRENT MODELS HAVE 500MB TEMPERATURES AROUND -35C FOR THURSDAY AND
FRIDAY. THIS VERY COLD AIR ALOFT IS ALLOWING MODELS TO PICK UP ON
POTENTIAL INSTABILITY. ALTHOUGH ANY CONFIDENCE OF THUNDER IS
EXTREMELY LOW THE HIGH CONCENTRATION OF MOISTURE IN THE ATMOSPHERE
FROM WEDNESDAY'S SYSTEM AND THE VERY COLD AIR ALOFT CANNOT RULE IT
OUT. BY FRIDAY NIGHT MOST OF THE DISTURBANCE SHOULD BE OUT OF THE
AREA AND SHOWER ACTIVITY SHOULD BE LIMITED TO UPSLOPE FROM NORTHWEST
FLOW. TEMPERATURES WILL STILL REMAIN COOL AS WE AWAIT THE BUILDING
OF AN UPPER LEVEL RIDGE...OR POSSIBLY ANOTHER TROUGH TO BRING MORE
SHOWERS EARLY NEXT WEEK. WEBER
AVIATION...00Z TAFS...VFR CONDITIONS ARE EXPECTED OVER
THE NEXT 24 HOURS. CIGS WILL BE ABOVE 15000-20000 FT AGL AT ALL TAF
SITES UNTIL ABOUT 03Z. SURFACE WINDS HAVE PICKED UP AT ALL TAF SITES
EXCEPT KPSC. ANTICIPATE BETWEEN 02-04Z THAT THE WINDS WILL
INCREASE. A STRONG SOUTHERLY PRESSURE GRADIENT STACKED UP ALONG THE
BLUE MOUNTAINS HAS ALLOWED FOR WINDS 10-15KTS AT KALW AND KPDT. THAT
STRONG GRADIENT WILL REMAIN THROUGH ABOUT 06Z. COMBINE DAYTIME
MIXING WITH THE GRADIENT AND ANTICIPATE WINDS GREATER THAN 10KTS AND
GUSTS 25-30KTS AT TIMES FOR KALW AND KPDT. BY 15Z ALL TAF SITES
SHOULD BE 10KTS OR LESS. DURING THE DAY TIME HOURS STRONG 850MB
WINDS OVER YAKIMA COUNTY INDICATE THE POSSIBILITIES FOR SOME
ISOLATED STRONG DOWNSLOPE GUSTS POSSIBLY GREATER THAN 50MPH. PILOTS
HAVE REPORTED MODERATE TO SEVER TURBULENCE IN THE 13000-7000FT RANGE
OVER KYKM. WEBER
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 43 58 41 59 / 30 10 20 20
ALW 44 59 44 60 / 30 10 20 20
PSC 42 58 42 59 / 20 10 20 20
YKM 35 51 37 52 / 20 10 20 30
HRI 41 58 41 60 / 20 10 20 20
ELN 36 49 35 49 / 20 10 20 30
RDM 35 53 36 57 / 20 20 10 20
LGD 40 47 36 49 / 40 10 20 10
GCD 37 48 35 50 / 30 20 10 10
DLS 41 56 40 59 / 20 10 30 30
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ044-507-508.
WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ041-042.
WIND ADVISORY UNTIL 7 AM PST SUNDAY ORZ049.
WA...WIND ADVISORY UNTIL 7 AM PST SUNDAY WAZ029.
WIND ADVISORY UNTIL 7 AM PST SUNDAY WAZ024-027-521.
HIGH WIND WARNING UNTIL 7 AM PST SUNDAY WAZ028.
&&
THREAT INDEX
SUNDAY : GREEN
MONDAY : GREEN
TUESDAY : GREEN
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
97/99/76HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
515 AM PST SAT FEB 12 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
131315-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
515 AM PST SAT FEB 12 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
STRONG WIND
SIMCOE HIGHLANDS, EASTERN COLUMBIA RIVER GORGE OF WASHINGTON,
YAKIMA VALLEY, LOWER COLUMBIA BASIN OF WASHINGTON, FOOTHILLS
OF THE BLUE MOUNTAINS OF WASHINGTON, EASTERN COLUMBIA RIVER
GORGE OF OREGON, NORTH CENTRAL OREGON, LOWER COLUMBIA BASIN OF
OREGON, GRANDE RONDE VALLEY, FOOTHILLS OF THE NORTHERN BLUE
MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS
OF OREGON
A WEATHER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST TODAY AND
TONIGHT BRINGING STRONG WINDS AND AN INCREASING CHANCE OF SHOWERS.
WIND ADVISORIES HAVE BEEN ISSUED FOR THE AREAS LISTED ABOVE DUE TO A
MOUNTAIN WAVE AND/OR TIGHT SURFACE PRESSURE GRADIENTS AHEAD OF THIS
WEATHER SYSTEM. PLEASE REFER TO PRODUCT ID PDXNPWPDT FOR MORE
DETAILS OF THE WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
WETTER AND UNSETTLED WEATHER WILL PERSIST THROUGH MOST OF THE COMING
WEEK WITH FREQUENT WEATHER SYSTEMS ROTATING AROUND A LARGE UPPER
TROUGH ALONG THE PACIFIC NORTHWEST COAST. TEMPERATURES WILL BE MILD
TO START BUT THERE WILL BE A COOLING TREND AS THE UPPER LOW SLOWLY
BRINGS IN COLDER AIR FROM THE NORTHWEST. SNOW LEVELS WILL LOWER
THROUGH THE PERIOD WITH AN INCREASING CHANCE OF ACCUMULATING SNOW IN
THE MOUNTAINS...AND POSSIBLY SOME LIGHT SNOW IN THE LOWER
ELEVATIONS. AT THIS TIME LITTLE OR NO SNOW ACCUMULATION IS EXPECTED
IN THE LOWER ELEVATIONS. HOWEVER...THE MOUNTAINS...ESPECIALLY THE
BLUE MOUNTAINS MAY HAVE THE POTENTIAL FOR ADVISORY SNOW AMOUNTS BY
THE MIDDLE OF THE COMING WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273350.